Thunderstorm Wind, Allegany
- When
- August 12, 12:45 PM EST
- Where
- Allegany County, Belvidere
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $20,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 42.250, -78.067
Severe storms developed along a cold front downing trees and power lines and spawning a weak tornado north of Wellsville, near Madison Hill Road. Damage was minor, mainly downed trees.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BUF wrote it up.
Severe storms developed along a cold front downing trees and power lines and spawning a weak tornado north of Wellsville, near Madison Hill Road. Damage was minor, mainly downed trees.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Aug 12, 9:00 AM EST, 3 hours 45 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE BUFFALO NY 1000 AM EDT FRI AUG 12 2005 .UPDATE... AN AREA OF -SHRA/TSRA...LOCATED JUST NORTH OF A PROGRESSING WARM FRONT...WILL CROSS THE WESTERN COUNTIES OF THE STATE DURING THE MIDDAY HOURS WHILE PARTS OF THE FINGER LAKES AND EASTERN LAKE ONTARIO REGIONS WILL EXPERIENCE A FEW HOURS OF SUNSHINE. DESPITE THE HIGHER AMOUNT OF SUN OVER EASTERN SECTIONS OF THE CWA... WAA IN THE MID AND UPPER LEVELS WILL WORK AGAINST HAVING MUCH INSTABILITY THIS AFTERNOON. IN FACT...MODIFIED SOUNDINGS SHOW THAT CAPES OF <750 J/KG ARE EXPECTED IN THE SUNNIER AREAS OF THE FINGER LAKES WHILE CAPES BLO 500 J/KG WILL BE FOUND MOST ELSEWHERE. THE ONLY PARAMETER WORKING IN FAVOR OF STRONG STORMS WILL BE THE ADDITION OF A 40KT LOW LEVEL JET LATE IN THE DAY...BUT BY THAT TIME CLOUD COVER SHOULD BE MAXIMIZING ACROSS MUCH OF THE REGION. AS A RESULT...WILL NOT PLAY UP ANY SEVERE WEATHER. OUR LIKELY POPS LOOK GOOD...BUT WILL HAVE TO RASIE TO CAT FOR THE IAG FRONTIER GIVEN THE AMOUNT OF ACTIVITY COMING OUT OF SRN ONTARIO. WILL ALSO LOWER MAX TEMPS IN MOST AREAS TODAY...ESP WESTERN SECTIONS. REMAINDER OF PACKAGE LEFT INTACT. RSH && .SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)... A WARM FRONT WILL LIFT NORTH ACROSS THE REGION THIS MORNING ALLOWING INCREASING MOISTURE TO STREAM ACROSS THE AREA. TDS RISE TO AROUND 70 AND PWS BETWEEN 2 AND 2.5 LATER THIS AFTN AND EVENING. WILL INCREASE POPS ACROSS THE AREA LATER THIS AFTERNOON AND EARLY TONIGHT WITH GOOD LIFT AHEAD OF THE COLD FRONT. NAM SLOWLY BRINGS THE COLD FRONT SOUTH ACROSS THE AREA OVERNIGHT...THEN HANGING UP ACROSS NORTHERN PENNSYLVANIA. (GFS HOLDS THE FRONT ACROSS THE SOUTHERN TIER). WILL SEE SOME DRYING LATER TONIGHT AND SATURDAY BEFORE THE FRONT LIFTS BACK NORTH SAT NIGHT/SUNDAY AS THE WAVE RIDES ALONG IT. HERES WHERE THE BIGGER DIFFERENCES SURFACE AS GFS HAS WAVE OVER CENTRAL LAKE ERIE AT 12Z SUNDAY WHILE THE NAM HOLDS IT NEAR CHICAGO. THE NAM BEING THE MORE CONSISTENT ON ITS PLACEMENT FROM PREVIOUS RUN...THIS IS PROBABLY DUE TO THE STRONGER OFFSHORE RIDGE OF THE NAM. WILL NOT MAKE MUCH CHANGE TO THE TEMPERATURE FORECASTS. MAX TEMPS IN THE MID TO UPPER 80S TODAY AND LOWER 80S SAT AND SUN. MINS A MILD MID TO UPPER 60S TNGT AND SATURDAY NIGHT. && LONG TERM (MONDAY THROUGH THURSDAY)... FORECAST AREA STAYING GENERALLY IN A BROAD WEST TO SOUTHWEST FLOW ALOFT WITH A FEW WEAK EMBEDDED IMPULSES. TOUGH CALL ON BEST CHANCES FOR PRECIPITATION AS TIMING OF WAVES AND ASSOCIATED FRONTAL BOUNDARY DIFFICULT. AT THIS POINT IT APPEARS THE BEST CHANCES FOR DRY WEATHER WILL BE LATER IN THE PERIOD AS SOUTHEAST RIDGE TRIES TO BUILD NORTHWARD. GENERALLY FLOW HPC GUIDANCE. && .AVIATION... CURRENTLY...VFR CONDITIONS ARE FOUND ACROSS THE REGION...WITH A WEALTH OF MID-LEVEL CLOUD (BETWEEN 10 AND 15 KFT) BLANKETING THE FORECAST AREA IN RESPONSE TO WARM ADVECTION ALOFT. MEANWHILE... FURTHER TO THE WEST AND CLOSER TO THE SURFACE WARM FRONT (WHICH CURRENTLY STRETCHES FROM LOW PRESSURE IN SOUTHERN WI SOUTHEAST INTO NORTHERN IN)...CONVECTION CONTINUES TO DEVELOP ACROSS WESTERN LOWER MI/LAKE MI/WISCONSIN. AS THE AFOREMENTIONED LOW PRESSURE AREA/WARM FRONT APPROACH OUR AREA TODAY AND WARM ADVECTION ALOFT STRENGTHENS...CIGS WILL GRADUALLY LOWER TO THE 5-6 KFT RANGE...AND THERE WILL BE AN INCREASING RISK OF SCATTERED CONVECTION. ONCE THE WARM FRONT PASSES...THERE WILL BE A BRIEF STINT IN THE WARM SECTOR FOR ALL OF THE MAJOR TAF SITES...LIKELY FOLLOWED BY A ROUND OF CONVECTION IN ADVANCE OF THE TRAILING COLD FRONT LATE THIS AFTERNOON/THE FIRST HALF OF TONIGHT. IN ANY OF THE SHOWER/THUNDERSTORM ACTIVITY...REDUCTIONS TO MVFR FLYING CONDITIONS WILL BE LIKELY...PARTICULARLY IN THE SECOND ROUND IN ADVANCE OF THE COLD FRONT THIS AFTERNOON AND EVENING. IN TERMS OF THE WINDS...A GENERALLY LIGHT/VARIABLE SFC FLOW WILL VEER TO SOUTHWEST AND INCREASE TO THE 10-15 KT RANGE WITH THE WARM FROPA TODAY...WITH A FEW GUSTS TO 20 KT POSSIBLE ACROSS THE NIAGARA FRONTIER. SOUTHWEST WINDS OF 5-15 KTS SHOULD THEN PREVAIL THROUGH THE REST OF THE FORECAST PERIOD. WIND SHEAR IS NOT EXPECTED TO BE A PROBLEM WITH THE WARM FROPA TODAY...DUE TO THE RELATIVELY WEAK NATURE OF THE SYNOPTIC WIND FIELDS ALOFT. && .BUFFALO WATCHES/WARNINGS/ADVISORIES... .NY...NONE. .MARINE...NONE. UPDATE...RSH SHORT TERM...JML LONG TERM...TMA AVIATION...JJR
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 434 AM EDT FRI AUG 12 2005 LEZ040-041-LOZ042>045-062>065-NYZ001>008-010>014-019>021-085-130824- ALLEGANY-CATTARAUGUS-CHAUTAUQUA-GENESEE-JEFFERSON-LEWIS-LIVINGSTON- MONROE-NIAGARA-NORTHERN CAYUGA-NORTHERN ERIE-ONTARIO-ORLEANS-OSWEGO- SOUTHERN ERIE-WAYNE-WYOMING- 434 AM EDT FRI AUG 12 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE... A WARM FRONT WILL LIFT ACROSS THE REGION TODAY ALLOWING A RETURN TO VERY WARM AND HUMID CONDITIONS. SHOWERS AND THUNDERSTORMS WILL BE LIKELY THIS AFTERNOON AND EARLY TONIGHT. THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS MAY REACH SEVERE LIMITS CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 MPH. IN ADDITION, THE MOIST ATMOSPHERE WILL RESULT IN DOWNPOURS WHICH COULD RESULT IN POOR DRAINAGE AND ROAD FLOODING. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND EVENING.
The Buffalo radar (KBUF), 95 km away, was scanning. The volume nearest the first event began at 17:43 UTC.
2 thunderstorm wind, 1 tornado. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2005Every state in 2005This day in weather historyThe tornado archive for New York, 2005Warnings in New York, August 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5471734, 5471735, 5471736.